Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 204, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 9, 2003, 6:29 PM EDT for Grant County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2003, 6:29 PM EDT (22:29 UTC)
- Expired
- Jul 9, 2003, 7:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Grant County, KY
The radar
The Cincinnati radar (KILN), 110 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 4:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT WED JUL 9 2003
ANOTHER MCS IS OVER EASTERN IL ATTM. 850-300MB THICKNESS
STILL RUNNING FROM IOWA TO OHIO...SO MCS SHOULD BE STEERED INTO
NORTHWEST OHIO AGAIN LATE THIS EVENING. NOT SURE HOW STRONG IT WILL
BE WHEN IT GETS HERE...AS CLOUD COVER HAS KEPT INSTABILITIES DOWN.
WEATHER THEN FOCUSES ON COLD FRONT THAT IS FORECAST TO
PUSH THROUGH THE FA THURSDAY NIGHT. 12Z MM5 HAD PICKED UP THE PACE
OF THE FRONT PUSHING IT THROUGH THE FA DURING THE LATE AFTERNOON.
PREFER THE SLOWER 6Z GFS AND THE 00Z MODELS WHICH PUSHES THE FRONT
THROUGH BETWEEN 00Z AND 06Z FRIDAY.
MODELS NOT PRODUCING A TON OF QPF AHEAD OF FRONT...BUT MODELS HAVE A
LOT OF INSTABILITY AND WITH DEWPOINTS TO REMAIN IN THE LOWER 70S..
THIS GOOD LIFT FROM THE FRONT COMBINED WITH LI OF -4..EXPECT A LINE
OF THUNDERSTORMS TO DEVELOP. WILL CARRY LIKELY POPS THU AND THU NGT.
WILL CONTINUE FLOOD WATCH THROUGH THURSDAY NIGHT WITH THE SATURATED
GROUND ACROSS THE NORTHERN HALF OF FA.
FINALLY DRY WEATHER FOR FRIDAY.
DIDNT VERY TEMPS TOO MUCH FROM PREVIOUS FORECAST.
.ILN...
IN...FLOOD WATCH THROUGH THURSDAY NIGHT INZ050-058>059-066.
KY...NONE.
OH...FLOOD WATCH THROUGH THURSDAY NIGHT OHZ026-034>035-042>046-
051>056-060>065-070>072-074.
SITESHazardous weather outlook, Jul 9, 5:16 AM EDT, 13 hours 13 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-091115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 516 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS...AND A FEW STORMS MAY BE SEVERE ACROSS SOUTHERN OHIO AND NORTHERN KENTUCKY. THE FLOOD WATCH FOR WEST CENTRAL AND CENTRAL OHIO...AND THE WHITEWATER AND MIAMI VALLEYS WILL CONTINUE THROUGH 8 AM THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY NIGHT AS A FRONTAL BOUNDARY FINALLY TRACKS THROUGH THE OHIO VALLEY. ANY OF THESE THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL. DRIER WEATHER IS EXPECTED BEGINNING FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. RYAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:45 PM EDT | Flash Flood Warning | ILN | Mercer | 4 hr |
| Jul 9, 7:02 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 58 min |
| Jul 9, 7:06 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton | 54 min |
| Jul 9, 7:55 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 50 min |
| Jul 9, 6:11 PM EDT | Severe Thunderstorm Warning | ILN | Carroll, Owen | 64 min |
| Jul 9, 7:10 PM EDT | Flash Flood Warning | ILN | Carroll, Gallatin, Grant, Owen, Pendleton | 3 hr |
| Jul 8, 9:18 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Union, Wayne | 42 min |
| Jul 9, 4:43 AM EDT | Flash Flood Warning | ILN | Wayne | 2 hr |
| Jul 9, 6:28 PM EDT | Severe Thunderstorm Warning | ILN | Ripley | 47 min |
| Jul 9, 6:38 PM EDT | Severe Thunderstorm Warning | ILN | Switzerland | 52 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.